Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

June 30, 2016Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 30, 2016, 10:39 PM EDT for Wake County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 10:39 PM EDT (02:39 UTC)
Expired
Jun 30, 2016, 11:15 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 14 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS82 KRAH 010239
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1039 PM EDT THU JUN 30 2016
 
NCZ041-010315-
WAKE   NC-
1039 PM EDT THU JUN 30 2016

 ...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF CENTRAL WAKE COUNTY UNTIL 1115 PM EDT...

AT 1037 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY NEAR RALEIGH...MOVING NORTHEAST AT 15
MPH.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...WAKE FOREST...GARNER...ZEBULON...KNIGHTDALE...
WENDELL...ROLESVILLE...LAKE BENSON AND LAKE WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3562 7862 3574 7883 3602 7856 3584 7828
TIME...MOT...LOC 0237Z 227DEG 15KT 3576 7864 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 30, 9:42 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 30, 9:42 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
942 PM EDT THU JUN 30 2016

.SYNOPSIS...
A moist and unstable air mass, combined with a stalled surface
front, will persist across the region through the Fourth of July,
resulting in scattered showers and thunderstorms, primarily during
the afternoon and evening hours.

&&

.NEAR TERM /through Tonight/...
As of 942 PM Thursday...

A couple of outflow boundaries were moving north through central NC
as of mid-evening. Scattered showers and thunderstorms were
accompanying the outflows from Hickory and Lenoir east through the
Triad... then SE to Goldsboro. Several clusters of convection were
affecting the west-central part of NC around Hickory and another
just south of the Triangle area. The evening Greensboro sounding
indicated leftover MLCapes around 1000 J/KG. Thus, there is enough
instability left over to work with the outflows to focus new
convection. The latest hi-res CAMs suggest convection should persist
for several more hours and make it into the Raleigh area before
midnight. There is some agreement in the cluster near Hickory to
persist until well after midnight and potentially affect much of NW
NC, mainly west of the Triad. There could still be some wind gusts
to 40-45 mph or so, but the convection is expected to remain below
severe limits until it dissipates after midnight.

Otherwise... Models are not indicating much stratus or fog later
tonight. However, with dew points up and the ground wet in many
areas, there should be at least patchy fog and areas of low stratus
between 09z-13z. Lows generally in the upper 60s to lower 70s
forecast.

&&

.SHORT TERM /Friday and Friday night/...
As of 230 PM Thursday...

The weakening surface frontal zone is likely to be situated just to
our NW Fri, with the column remaining rather moist over the SE CWA.
Strong shortwave energy swinging through the Great Lakes will bring
the axis of the longwave trough eastward through the mid-Atlantic
region and into the Northeast states by Fri evening, with a slightly
lagging surface cold front moving to the Appalachians Fri night. PW
will remain elevated east of Highway 1 but not excessively so, while
western sections will see PW values near or just slightly above
normal. Only eastern sections are apt to see notable mid level DPVA
(and even this will be weak), and the significant height falls and
mid level lapse rates should brush by to our north. These factors
should limit the coverage and strength of convection over the
northwest half of the CWA Fri into Fri evening. Models depict
moderate instability in the east half in the afternoon, reaching
1500-2000 J/kg of MUCAPE, along with marginal but improving deep
layer shear to around 25-30 kts, so a few strong storms are possible
in the Coastal Plain, with sounding analogs suggesting that large
hail and perhaps a weak tornado or two are possible. Thicknesses
will be near normal so expect highs in the upper 80s to lower 90s.
Expect decreasing precip coverage by midnight with little to no
shower chances overnight with the loss of heating and resulting
stabilization and drier mid level air moving in from the west. Lows
68 to 73 under partly cloudy skies. -GIH

&&

.LONG TERM /Saturday through Thursday/...
As of 130 PM Thursday...

A very unsettled pattern for the long term as a cold front will
stall out over North Carolina this weekend and into next week. While
the front may initially make it through the area, it appears it will
creep back to the north for the weekend and keep us in the warmer
airmass. Early in the day Saturday may be fairly dry but by
afternoon the boundary will become active and convection will bring
showers and thunderstorms to the area. Models are in fairly good
agreement about keeping the stalled front in place for several days
as several short wave impulses move along the front, providing extra
forcing, particularly in the afternoons and early evenings when
diurnal heating and instability are maximized. This means that there
will be continued rain chances through the holiday weekend with some
strong to severe storms possible, particularly Sunday and Monday
afternoons when surface based CAPE values begin to approach 1500-
2000 J/kg and bulk shear values rise above 30 kts. In addition PW
values at or above 2 inches for much of the time period and the
possibility of training storms in the stacked westerly flow will
present and increasing heavy rain and flooding threat as time goes
on. At this time WPC is indicating 7 day total precipitation values
of 2-3 inches across the area. That being said, with the
precipitation convective in nature it is important to note that not
everyone will see that much rain, but some could actually see more
if showers and thunderstorms continue to train over a specific
location. Highs during this period mainly in the mid 80s to near 90
degrees, although Sunday could be a couple degrees cooler.

Models diverge on the handling of a low pressure system coming out
of the Mississippi Valley on Monday night into Tuesday but the ECMWF
has been far more consistent on keep the low subdued as it moves
quickly through VA on Tuesday. The GFS is still producing a deep
stronger low that causes a mid level trough to form and thus slows
down the steering flow considerably. Compared to last run, the GFS
is weakening this feature by 5 mb and appears to be backing off this
scenario a little bit. Therefore will continue on with the ECMWF
solution. In either scenario the upshot is the same. Diurnal
thunderstorms continuing through the end of the forecast period.
Temperatures in the upper 80s to low to mid 90s.

&&

.AVIATION /00Z Friday through Monday/...
As of 910 PM Thursday...

24-hr TAF Period: VFR conditions will prevail through the TAF period
aside from a small potential for scattered showers and thunderstorms
to affect central NC terminals this evening (through ~midnight) and
a continued potential for sub-VFR ceilings/visbys attendant fog or
stratus during the pre-dawn/early morning hours Friday morning.
Scattered showers and thunderstorms will be possible at all
terminals by the end of the TAF period late Friday aft/eve.

Looking ahead: With little change in the upper level pattern through
early/mid next week, expect VFR conditions to prevail outside of
aft/eve convection and early morning fog/stratus. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JB
NEAR TERM...Badgett/Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Vincent
Hazardous weather outlook, Jun 30, 3:33 PM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT THU JUN 30 2016

NCZ008>011-025>028-041>043-077-078-088-089-011100-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
333 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THROUGH THIS
EVENING. STRONG WIND GUSTS AND SOME HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING... WITH A PRIMARY THREAT OF LARGE HAIL. STRONG TO SEVERE
STORMS ARE POSSIBLE AGAIN ON MONDAY... AND THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS... LARGE HAIL... AND
LOCALLY HEAVY DOWNPOURS... ESPECIALLY DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007-021>024-038>040-073>076-083>086-011100-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
333 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS
EVENING. DAMAGING WIND GUSTS OVER 60 MPH AND LARGE HAIL OVER ONE
INCH IN DIAMETER MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ON MONDAY. THESE STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS... LARGE HAIL... AND
LOCALLY HEAVY DOWNPOURS... ESPECIALLY DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 7:47 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT THU JUN 30 2016

NCZ084-085-010030-
SCOTLAND NC-RICHMOND NC-
747 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SCOTLAND AND
RICHMOND COUNTIES UNTIL 830 PM EDT...

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
STRONG THUNDERSTORMS OVER SOUTHERN SCOTLAND AND SOUTHERN
RICHMOND COUNTIES...MOVING NORTH AT 15 MPH.

WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...HAMLET...HOFFMAN...ELLERBE...
DOBBINS HEIGHTS...WAGRAM... GIBSON...
EAST LAURINBURG AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREUQENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3480 7968 3481 7992 3486 7990 3486 7988
      3490 7985 3495 7987 3498 7987 3501 7990
      3504 7988 3506 7990 3512 7979 3513 7958
      3512 7957 3508 7958 3507 7957 3506 7948
      3496 7936 3485 7934 3467 7951
TIME...MOT...LOC 2346Z 189DEG 14KT 3480 7960

VINCENT
Special weather statement, Jun 30, 7:57 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT THU JUN 30 2016

NCZ040-076-010045-
LEE NC-CHATHAM NC-
757 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN LEE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 845 PM EDT...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDSTON...OR 11 MILES WEST OF SANFORD...
MOVING EAST AT 10 MPH.

WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...GOLDSTON...GUM SPRINGS...CUMNOCK...BYNUM...
MONCURE...SEAFORTH BOAT DOCK...
FEARRINGTON AND SHEARON HARRIS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3581 7910 3566 7898 3561 7899 3558 7892
      3549 7900 3544 7933 3548 7936 3550 7934
      3552 7935 3552 7939 3561 7945
TIME...MOT...LOC 2357Z 250DEG 9KT 3553 7937

VINCENT
Local storm report, Jun 30, 8:33 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     MACKALL ARMY AIRFIELD   35.04N  79.50W
06/30/2016  M37 MPH          RICHMOND           NC   AWOS

            KHFF REPORTED A CONVECTIVE WIND GUST OF 37 MPH AT 826
            PM EDT.

&&

EVENT NUMBER RAH1600631

VINCENT
Special weather statement, Jun 30, 8:37 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
837 PM EDT THU JUN 30 2016

NCZ075-086-010130-
HOKE NC-MOORE NC-
837 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HOKE AND
SOUTHEASTERN MOORE COUNTIES UNTIL 930 PM EDT...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAEFORD...MOVING NORTH AT 10 MPH.

WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...RAEFORD...PINEHURST...ABERDEEN...WHISPERING PINES...
PINEBLUFF...VASS...ASHLEY HEIGHTS...BOWMORE AND SILVER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREUQENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3492 7935 3496 7936 3505 7947 3521 7948
      3527 7922 3524 7916 3521 7915 3520 7910
      3513 7911 3511 7910 3493 7906 3492 7908
TIME...MOT...LOC 0037Z 189DEG 7KT 3502 7933

VINCENT
Local storm report, Jun 30, 8:39 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     MACKALL ARMY AIRFIELD   35.04N  79.50W
06/30/2016  M44 MPH          RICHMOND           NC   AWOS

            HFF REPORTED A CONVECTIVE WIND GUST OF 44 MPH AT 833 PM
            EDT.

&&

EVENT NUMBER RAH1600632

VINCENT
Special weather statement, Jun 30, 10:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1039 PM EDT THU JUN 30 2016

NCZ041-010315-
WAKE   NC-
1039 PM EDT THU JUN 30 2016

 ...AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF CENTRAL WAKE COUNTY UNTIL 1115 PM EDT...

AT 1037 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY NEAR RALEIGH...MOVING NORTHEAST AT 15
MPH.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...WAKE FOREST...GARNER...ZEBULON...KNIGHTDALE...
WENDELL...ROLESVILLE...LAKE BENSON AND LAKE WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3562 7862 3574 7883 3602 7856 3584 7828
TIME...MOT...LOC 0237Z 227DEG 15KT 3576 7864

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:10 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland24 min
Jun 30, 8:37 PM EDTSpecial Weather StatementRAHHoke53 min
Jun 30, 10:48 PM EDTAreal Flood AdvisoryRAHWake3 hr
Jun 30, 11:15 PM EDTAreal Flood AdvisoryRAHForsyth2 hr
Jul 1, 12:16 AM EDTSpecial Weather StatementRAHForsyth59 min
Jul 1, 1:02 AM EDTFlash Flood WarningRAHForsyth3 hr
Jul 1, 1:31 AM EDTSpecial Weather StatementRAHDavidson44 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.